Posted by: daryn | 2009-01-09

general anxiety disorder medication?

About 8 years ago I was diagnosed with GAD, which I inherited from my mother. I am what you would term extremely bad GAD. I also have later in life developed agroraphobia. I am now 31 years old.

About 5 years ago I had would people would call a nervous breakdown. I was away in France for a friends wedding and a few days before I left, I came extremely anxious. My doctor gave me 1mg Xanor tablets to take with and because I was so bad on the day I was leaving he gave me a Valium injection. The whole trip I was in a constant state of anxiety. The Xanor made me more sleepy than actually suppressing the anxiety symptoms. When I returned back home to South Africa (Cape Town) I thought I would slowly get better, but I actually became worse. Now for the first time in my life I was having ad least 2 to 3 anxiety attacks per day. A psychologist prescribed me 1mg Ativan tablets. Which at my worst I was having to take 3 tablets 3 times a day, just to make it through the day. At the same time they put me on the drug called Effexor XR (venlafaxine hydrochloride) which I had been on in the past and it was not doing anything even with the dosage being increased. They then add Remeron (mirtazapine), which in about 2 days made me feel almost normal. It felt like a miracle.

I had a bit of anxiety about 2 years ago and went on Remeron again which did nothing for me this time. Nor did the Effexor XR.

When I was about 9 years old they put me on Tofranil (imipramine hydrochloride) and also tried it in my early twenties in higher dosages but no good. I have also tried Zoloft also no help.

I am very scared of Xanor and Ativan as they are highly addictive and the longer one uses them the higher the dosage you need to take to achieve the same results.

I am writing to you as my psychologist is away at the moment and my General Doctor has given me 1mg Xanor SR (slow release) to take in the mornings which is the worst part of the day for me. If the SSRIs and the SNRIs aren’ t helping ad least the ones I have tried, would is there for me to try.

I have made major progress with my anxiety and have not had an anxiety attack for about 3 years and I now understand my symptoms more by seeing a psychologist and cognitive behaviour techniques.

My reason for my new anxiety symptoms is I am in a family business with my parents and we are in property development and with the state of the global and local economy it seems that my business is going under and I will lose everything. This is definitely one of my worries I would normally have which seems to becoming a reality.

I need some suggestions as this problem is not a short term thing and a more long term medication with be required

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Hello daryn .
Someone boobed and opened this forum much earlier than they had agreed, so it's only by accident that I have discovered your message and been able to answer it during my "holiday" !
Xanor and its whole family of sedative tranquillizers do not, indeed, remove anxiety, but mask it, while sedating you. That's why SSRI's usually help more to remove the chemical aspects of the anxiety, and Cognitive-Behaviour Therapy, CBT, is currently the best way to unlearn the habits of anxiety, to learn ways of relaxing when you need to, and of recognizing and dealing better with whatever triggers your anxiety.
It sounds, from your description that you are responding well to CBT --- maybe now you are troubled more by a sort of anxiety about anxiety, and need to include this within your agenda with your psychologist.
Whereas Xanax etc will sedte one under most circumstances, where one's worries are realistically based, its better through the counselling / therapy to work with the real issues, rather than suppress anxiety which may be at least in part realistic and might even be a useful spur to working towards solutions of the problems, rather than dozing in the corner while too sedated.
Potential changes in medication would be best decided by a psychiatrist after a proper assessment ( I agree with Seranti there !) ; usually you would not need more than one or two meds, and selecting the right one would be best done by a psychiatrist based on a comprehensive assessment. Responses to the meds can be very idiosyncratic and personal, but a combination that best suits you, can be found.
And I also often recommend Seranti's method of setting aside half an hour a day for worrying, and at other times, postponing the temptation to worry, so you can do it best during that special time.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: almost mad | 2009-01-12

I take cilift, but then I have depression as well.

Reply to almost mad
Posted by: daryn | 2009-01-10

thanks for your response Seranti

Reply to daryn
Posted by: Seranti | 2009-01-10

Venlor XR (Effexor generic) combined with Wellbutrin and Espiride works well for my GAD and Social phobia. The Venlor took about six weeks to kick in before I felt a noticable difference in my anxiety levels and before I could pick up a phone to make a call (part of social phobia). I also saw a psychologist for therapy but I feel the meds helped the most I know CS will probably disagree with me :-). Just hang in there, and you should actually see a psychiatrist to prescribe the pills - I tried 4 different kinds of meds before we (my psychiatrist and I) found the most effective one.

Good luck and remember - Worrying is like a sitting in a rocking chair - it gives you something to do but it doesn' t get you anywhere :-)


PS Something that works well for me is scheduling my " worry time"  - I try to limit it to half an hour per day!

Reply to Seranti

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.